Alert archive / Alabama / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 249, NWS Birmingham, AL

June 3, 2001Jefferson County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jun 3, 2001, 2:48 PM CDT for Jefferson County, Alabama. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jun 3, 2001, 2:48 PM CDT (19:48 UTC)
Expired
Jun 3, 2001, 3:45 PM CDT
In force
57 min
Issued by
NWS Birmingham, AL
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Jefferson County, AL

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 7.8 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2001-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1905 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2001-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 109 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1905 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
753 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
109 m²/s²
0-3 km storm-relative helicity
234 m²/s²
Significant tornado parameter
0.9
Supercell composite
5.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

518 
WUUS54 KBMX 031950
SVRBHM
ALC073-032045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
248 PM CDT SUN JUN 3 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JEFFERSON COUNTY IN ALABAMA

* UNTIL 345 PM CDT

* AT 244 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER FAIRFIELD...MOVING NORTHEAST AT 30 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...TRUSSVILLE...
TARRANT...PLEASANT GROVE...PINSON-CLAY-CHALKVILLE...MOUNTAIN 
BROOK...MIDFIELD...LEEDS...IRONDALE...HOMEWOOD...FORESTDALE...CENTER 
POINT...BRIGHTON AND BIRMINGHAM.

STRONG DAMAGING WIND...LARGE HAIL...AND VERY HEAVY RAIN ARE LIKELY
WITH THIS STORM. TAKE COVER IN A STURDY SHELTER UNTIL THE STORM
PASSES.

LAT...LON 3355 8704 3339 8695 3354 8655 3375 8661

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 2:31 PM CDT, 17 minutes earlier.

Area forecast discussion, Jun 3, 2:31 PM CDT, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
231 PM CDT SUN JUN 03 2001

SURFACE ANALYSIS INDICATES SURFACE BOUNDARY LOCATED OVER COLUMBUS MS
TO NEAR BIRMINGHAM TO GADSDEN. NORTH OF FRONT AN AREA OF
THUNDERSTORMS MOVING EAST ACROSS TN VALLEY. THIS AREA OF STORMS HAD
MOVED ACROSS SOUTHERN TN AND SPREAD CLOUDS ACROSS NORTHERN ALABAMA.
RADARS INDICATING NOTHING BACK BEHIND THIS AREA AND WILL BASE 1ST
PERIOD POPS THIS AREA MAINLY ON RADAR AT ISSUANCE. ALONG AND SOUTH OF
BOUNDARY...WHERE ATMOSPHERE IS MOIST AND UNSTABLE...LACK OF CLOUDS
ALLOWED FOR GOOD WARMING. TEMPERATURES IN THIS AREA IN THE UPPER 70S
AND 80S. HAVE ALREADY ISSUED SEVERAL WARNINGS FOR THIS AREA.

MODELS ARE IN PRETTY GOOD AGREEMENT WITH MAIN FEATURES THIS RUN.
UPPER LOW OVER GREAT LAKES SLIDES EAST OVER NEW ENGLAND BY MIDDAY
MONDAY AND ALONG CANADIAN COAST BY TUESDAY. SEVERAL IMPULSES MOVE
NORTHWARD OUT OF THE GULF ACROSS PORTIONS OF ALABAMA. SURFACE
BOUNDARY WILL SLOWLY LIFT NORTHWARD OVERNIGHT. BY MONDAY SURFACE HIGH
PRESSURE SETS UP OFF THE SOUTHEAST COAST AND PUMPS GOOD GULF MOISTURE
INTO FORECAST AREA. WITH MOISTURE...INSTABILITY IN PLACE...SCATTERED
THUNDERSTORMS WILL FIRE IN THE AFTERNOON AND EVENING THROUGH
WEDNESDAY. NEXT FRONT MOVES THROUGH THE AREA ON THURSDAY.

HSV 066/083 068/083 067 4434
BHM 068/087 070/083 069 8445
MGM 070/090 071/086 071 5435

.BHM...NONE.

83

In the hours before

Special weather statement, Jun 3, 11:40 AM CDT, 3 hours 8 minutes before
ALZ001>038-040>050-040000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1140 AM CDT SUN JUN 3 2001

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

A FRONTAL BOUNDARY REMAINS ACROSS NORTHERN ALABAMA FROM RUSSELLVILLE
TO HARTSELLE TO FORT PAYNE. THIS FRONT WILL CONTINUE TO SLOWLY MOVE
NORTHWARD DURING THE AFTERNOON. PORTIONS OF NORTH ALABAMA...IN THE
VICINITY OF THIS FRONT...IS WHERE SHOWERS AND THUNDERSTORMS WILL
LIKELY OCCUR THIS AFTERNOON AND EVENING AS A DISTURBANCE ALOFT MOVE
ACROSS THE REGION. A FEW STORMS MAY BECOME SEVERE WITH FREQUENT
LIGHTENING...LARGE HAIL AND GUSTY WINDS POSSIBLE.

ACROSS THE REST OF THE STATE...THE ATMOSPHERE REMAINS VERY
UNSTABLE...BUT CERTAIN PARAMETERS ARE NOT COMING TOGETHER FOR
ORGANIZED SEVERE WEATHER. ISOLATED STORMS MAY BE POSSIBLE THIS
AFTERNOON...AS ABUNDANT LOW LEVEL MOISTURE WILL BE IN PLACE AND
DAYTIME TEMPERATURES RISE TO NEAR 90. A LACK OF LOW LEVEL
CONVERGENCE LOOKS TO BY THE LIMITING FACTOR FOR STORMS...BUT IF ANY
DEVELOP THEY COULD QUICKLY BECOME SEVERE WITH STRONG DAMAGING WINDS
AND HAIL.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
SHOjULD NOT BE NECESSARY THIS AFTERNOON AND TONIGHT.

WET MICROBURST POTENTIAL FACTOR:
HUNTSVILLE IS 1
BIRMINGHAM IS 4
MONTGOMERY IS 5

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 1:28 PM CDTSevere Thunderstorm WarningBMXLee32 min
Jun 3, 1:28 PM CDTSevere Thunderstorm WarningBMXSt. Clair47 min
Jun 3, 1:29 PM CDTSevere Thunderstorm WarningBMXBlount, Jefferson31 min
Jun 3, 1:34 PM CDTSevere Thunderstorm WarningBMXDeKalb41 min
Jun 3, 1:39 PM CDTSevere Thunderstorm WarningBMXWalker36 min
Jun 3, 1:48 PM CDTSevere Thunderstorm WarningBMXFayette, Lamar42 min
Jun 3, 1:53 PM CDTSevere Thunderstorm WarningBMXCullman52 min
Jun 3, 1:58 PM CDTSevere Thunderstorm WarningBMXBlount47 min
Jun 3, 2:20 PM CDTSevere Thunderstorm WarningBMXCalhoun, Etowah40 min
Jun 3, 2:22 PM CDTSevere Thunderstorm WarningBMXChambers23 min
Jun 3, 2:45 PM CDTSevere Thunderstorm WarningBMXChambers30 min
Jun 3, 2:54 PM CDTSevere Thunderstorm WarningBMXBlount, Cullman51 min
Jun 3, 3:00 PM CDTSevere Thunderstorm WarningBMXEtowah30 min
Jun 3, 3:03 PM CDTSevere Thunderstorm WarningBMXWalker42 min
Jun 3, 3:08 PM CDTSevere Thunderstorm WarningBMXCherokee52 min
Jun 3, 4:42 PM CDTSevere Thunderstorm WarningBMXTallapoosa33 min
Jun 3, 5:01 PM CDTSevere Thunderstorm WarningBMXChambers44 min
Jun 3, 5:04 PM CDTSevere Thunderstorm WarningBMXChilton41 min
Jun 3, 5:07 PM CDTSevere Thunderstorm WarningBMXElmore38 min
Jun 3, 5:42 PM CDTSevere Thunderstorm WarningBMXRussell48 min
Jun 3, 5:44 PM CDTSevere Thunderstorm WarningBMXRandolph31 min
Jun 3, 5:49 PM CDTSevere Thunderstorm WarningBMXElmore, Montgomery26 min
Jun 3, 6:17 PM CDTFlash Flood WarningBMXElmore3 hr

Nearby

Severe Thunderstorm Warnings in Alabama, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.